Are My Beta Blockers Making Me Feel Tired?

The Short Answer from a cardiologist

Q: I’m taking beta blockers for a heart condition and I feel tired all the time. Is it the medicine?

A: Your heart doctor has prescribed beta blockers because these are effective medications for treating several heart problems such as angina, chest pain, high blood pressure, congestive heart failure (sometimes called weak heart) and heart rhythm problems (such as palpitations or atrial fibrillation). However, side effects are possible, including feeling tired or dizzy.

Advertising Policy

Cleveland Clinic is a non-profit academic medical center. Advertising on our site helps support our mission. We do not endorse non-Cleveland Clinic products or services. Policy

Most patients do not experience any side effects. But if you feel fatigued after starting your medicine, it’s important to do two things: Keep taking your medicine, and report your symptoms to your doctor.

You and your physician can try to figure out if the symptoms are really a side effect or due to your heart problem or even possibly due to an unrelated condition such as sleep apnea. Usually, we’ll adjust the medication dose or switch to an alternative medication and check if the side effects go away with time.

It’s important to keep taking your medicine and discuss with your physician the possibility that you are having side effects. If you stop suddenly, you may risk having rebound adverse effects.

Advertising Policy

— Cardiologist Mouin Abdallah, MD